Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 285, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2005, 8:26 PM CDT for Wapello County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 8:26 PM CDT (01:26 UTC)
- Expired
- Sep 13, 2005, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 8:38 PM CDT | HAIL 0.88 | Chillicothe, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 140126 SVRDMX IAC179-140200- /O.NEW.KDMX.SV.W.0285.050914T0126Z-050914T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 826 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WAPELLO COUNTY IN SOUTHEAST IOWA. * UNTIL 900 PM CDT. * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES EAST OF ALBIA...OR 11 MILES WEST OF OTTUMWA...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CHILLICOTHE BY 840 PM CDT. NEAR KIRKVILLE BY 845 PM CDT. NEAR OTTUMWA INDUSTRIAL AIRPORT BY 850 PM CDT. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4116 9264 4097 9264 4104 9240 4116 9239 $$ MYERS
3 follow-up statements
000 WWUS53 KDMX 140137 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 837 PM CDT TUE SEP 13 2005 IAC179-140200- /O.CON.KDMX.SV.W.0285.000000T0000Z-050914T0200Z/ WAPELLO IA- 837 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN WAPELLO COUNTY UNTIL 900 PM CDT... AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF OTTUMWA...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR KIRKVILLE BY 850 PM CDT. THE LOCATIONS OF CHILLICOTHE AND OTTUMWA INDUSTRIAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4116 9264 4097 9264 4104 9240 4116 9239 $$ MYERS
000 WWUS53 KDMX 140148 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 846 PM CDT TUE SEP 13 2005 IAC179-140200- /O.CON.KDMX.SV.W.0285.000000T0000Z-050914T0200Z/ WAPELLO IA- 846 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN WAPELLO COUNTY UNTIL 900 PM CDT... AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AS OBSERVED IN THE TOWN OF CHILLICOTHE AT 838 PM. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF OTTUMWA...AND MOVING NORTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WAPELLO COUNTY...INCLUDING THE LOCATIONS OF KIRKVILLE AND OTTUMWA INDUSTRIAL AIRPORT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4116 9264 4097 9264 4104 9240 4116 9239 $$ MYERS
000 WWUS53 KDMX 140159 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 858 PM CDT TUE SEP 13 2005 IAC179-140208- /O.EXP.KDMX.SV.W.0285.000000T0000Z-050914T0200Z/ WAPELLO IA- 858 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAPELLO COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 858 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE AREA AND WEAKENING. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4116 9264 4097 9264 4104 9240 4116 9239 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:14 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Sep 13, 3:14 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT TUE SEP 13 2005 .DISCUSSION... SFC COLD FRONT CURRENTLY MAKING SLOW PROGRESS ACROSS CENTRAL IOWA. CONVECTION ONGOING IN THE VICINITY OF THE FRONT. LOW LEVEL DRY AIR BEGINNING TO FILTER IN WEST OF INTERSTATE 35 WITH A BETTER PUSH ALONG AND WEST OF THE MISSOURI RIVER. HIGH PRESSURE WILL MOVE IN TONIGHT AND THROUGH THE DAY ON WEDNESDAY. EXPECT CONVECTION TO QUICKLY COME TO AN END EARLY THIS EVENING THEN THERE WILL BE A POTENTIAL FOR FOG TOWARDS MORNING. RIDGE OF HIGH PRESSURE WILL BE IN CONTROL THROUGH FRIDAY. LEANED TOWARD THE COOL END OF GUIDANCE ON WEDNESDAY GIVEN CONDITIONS UPSTREAM AND SUBSIDENCE IN PLACE. SLOW WARMING FOR THE REMAINDER OF THE WEEK. OVERNIGHT LOWS WILL LIKELY DIP INTO THE LOWER TO MID 40S OVER PORTIONS OF THE FORECAST AREA TONIGHT THROUGH FRIDAY MORNING. A MORE UNSETTLED PATTERN DEVELOPS FRIDAY NIGHT THROUGH TUESDAY AS AN LONG WAVE TROUGH DEVELOPS OVER THE WESTERN CONUS. NUMEROUS SHORTWAVES ARE EXPECTED TO MOVE ALONG THE SOUTHWEST FLOW AND INTO THE CENTRAL PLAINS DURING THE PERIOD. TIMING OF THESE SHORTWAVES CURRENTLY PROBLEMATIC BUT AT THIS TIME HAVE HIGHLIGHTED SATURDAY NIGHT THROUGH MONDAY AS THE BEST CHANCES FOR POPS. HAVE DISCOUNTED THE LATEST OPERATIONAL GFS ON TUESDAY AS IT DRAGS A SECOND SHORTWAVE TROUGH THROUGH THE NORTHERN PLAINS. THE GFS ENSEMBLES/CANADIAN/ECMWF SOLUTIONS FAVOR ZONAL FLOW AFTER MONDAY. TEMPERATURES NEAR SEASONAL DURING THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Sep 13, 3:45 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT TUE SEP 13 2005 IAZ007-016-017-025>028-037>039-050-062-141100- WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN- GRUNDY-BLACK HAWK-TAMA-POWESHIEK- 345 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL WITH THESE STORMS WILL BE BETTER DETERMINED LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST THE END OF THE WORK WEEK. IAZ004>006-015-023-024-033>036-044>049-057>061-070>075-081>086- 092>097-141100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHWEST IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL WITH THESE STORMS WILL BE BETTER DETERMINED LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST THE END OF THE WORK WEEK.
In the hours before
Local storm report, Sep 13, 2:56 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST PLAINFIELD 42.84N 92.54W
09/13/2005 58 MPH BREMER IA MESONET
&&
BROCKLocal storm report, Sep 13, 3:00 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND GST 2 N SHELL ROCK 42.74N 92.58W
09/13/2005 70 MPH BUTLER IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Sep 13, 3:16 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG PLAINFIELD 42.84N 92.54W
09/13/2005 BREMER IA BROADCAST MEDIA
BARN BLOWN OVER. REPORTED BY KWWL TV.
&&
BROCKSpecial weather statement, Sep 13, 3:48 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT TUE SEP 13 2005 IAZ007-017-026>028-037>039-048>050-060>062-072>075-082>086- 093>097-132200- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS- DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION- WAPELLO-WARREN-WAYNE-WORTH- 348 PM CDT TUE SEP 13 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 781 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 28 COUNTIES IN CENTRAL IOWA GRUNDY... HARDIN... JASPER... MARSHALL... POLK... POWESHIEK... STORY... TAMA... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... WORTH... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN SOUTH CENTRAL IOWA APPANOOSE... CLARKE... DECATUR... LUCAS... MADISON... MAHASKA... MARION... MONROE... RINGGOLD... UNION... WARREN... WAYNE... IN SOUTHEAST IOWA DAVIS... WAPELLO... THIS INCLUDES THE CITIES OF...ALBIA...AMES...BLOOMFIELD... CENTERVILLE...CHARITON...CORYDON...CRESTON...DES MOINES... GRINNELL...GRUNDY CENTER...HAMPTON...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...MOUNT AYR... NEWTON...NORTHWOOD...OSCEOLA...OSKALOOSA...OTTUMWA... PARKERSBURG...TAMA...WATERLOO...WAVERLY AND WINTERSET. NO SEVERE WEATHER WATCHES ARE CURRENTLY IN EFFECT IN THE DES MOINES NATIONAL WEATHER SERVICE FORECAST AREA. SMALL
Local storm report, Sep 13, 4:34 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM HAIL N DIAGONAL 40.81N 94.34W
09/13/2005 0.75 INCH RINGGOLD IA TRAINED SPOTTER
1138 AM HAIL 3 NNW BEACONSFIELD 40.85N 94.07W
09/13/2005 0.88 INCH RINGGOLD IA TRAINED SPOTTER
1250 PM HAIL 5 S CUMBERLAND 41.20N 94.87W
09/13/2005 0.75 INCH CASS IA TRAINED SPOTTER
0235 PM TSTM WND GST WAVERLY 42.73N 92.47W
09/13/2005 70 MPH BREMER IA TRAINED SPOTTER
0236 PM TSTM WND GST CLARKSVILLE 42.78N 92.67W
09/13/2005 77 MPH BUTLER IA TRAINED SPOTTER
0238 PM TSTM WND GST PLAINFIELD 42.84N 92.54W
09/13/2005 58 MPH BREMER IA MESONET
0239 PM TSTM WND GST WAVERLY 42.73N 92.47W
09/13/2005 68 MPH BREMER IA PUBLIC
0243 PM TSTM WND GST 2 N SHELL ROCK 42.74N 92.58W
09/13/2005 70 MPH BUTLER IA TRAINED SPOTTER
0300 PM TSTM WND DMG PLAINFIELD 42.84N 92.54W
09/13/2005 BREMER IA BROADCAST MEDIA
BARN BLOWN OVER. REPORTED BY KWWL TV.
&&
STEINBUGLLocal storm report, Sep 13, 8:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL CENTERVILLE 40.73N 92.87W
09/13/2005 1.00 INCH APPANOOSE IA BROADCAST MEDIA
HAIL WAS COVERING HIGHWAY 5.
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:44 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.